Syncope, Chest Pain, and LAD Occlusion – Part 1

EMS is called to a community event for a patient who experienced a syncopal episode. On arrival, the patient is found slumped back in a chair with a cold, moist towel on his head. His eyes are closed, he is groaning, and appears acutely ill with pale and diaphoretic skin.

Bystanders say that he passed out and hit his head. There are minor abrasions to the top of his head. When asked whether or not he passed out, the patient says, “I think so.”

His chief complaint is chest discomfort.

  • Onset: Symptoms started about 30 minutes ago while setting up a concession stand.
  • Provoke: Nothing makes the pain better or worse.
  • Quality: Pain is described as a constant pressure.
  • Radiate: The pain does not radiate.
  • Severity: The patient gives the pain a 5/10.
  • Time: No previous episodes.

Past medical history: Unknown. Patient states he has never been to the doctor.

Meds: None.

Vital signs are assessed.

  • RR: 18
  • HR: 64
  • NIBP: 108/78
  • SpO2: 97% on room air

The patient is placed on oxygen via nasal cannula @ 2 LPM.

The cardiac monitor is attached.

TOMB100709Awmr
A 12-lead ECG is captured.

TOMB100709Bwmr
“Code STEMI” is announced and the ECG is transmitted to the Emergency Department.

A rhythm change is noted on the monitor.

TOMB100709Cwmr

Now there are bigeminal PVCs — very close to R-on-T. Combipads are placed but paramedics hold off on antiarrhythmics.

For the conclusion including angiograms:

Syncope, Chest Pain, and LAD Occlusion – Part 2

25 Comments

  • Christopher says:

    Initial rhythm: NSR.12-Lead #1: Extensive antereolateral MI w/ recip changes.Rhythm #2: Sinus rhythm w/ bigeminal PJCs.Perhaps proximal LAD occlusion is causing irritation in the AV node or at a site near the AV node in the septum causing the bigeminy.STEMI notification. ASA, withhold NTG and morphine based on pressure. IV KVO.

  • Ditto.. except I might give the NTG if I have a line in place. Maybe a tridil drip to facilitate easy titration. What is the patient's normal BP?The reason for wanting the NTG is that this patient is presenting with extensive ischemia which is probably causing that arrhythmia. I may be able to stop further degradation or possibly reverse the problem with the electrical conduction if I get some O2 where it is needed (ie. infarcted myocardium).Good job C.Watford… or so I think.

  • Tom B says:

    No tricks, gentlemen! :)Do you guys think it would be better if I cropped out the computerized interpretation for my case studies?I used to always crop them out for teaching.Tom

  • medicblog999 says:

    rats! Too late again!!The same answer as both of the above…honest!I would agree about cropping the interpretation from the ECG. You could always show it as an update once the comments have died down.I can't believe how much info it gives you anyway. Our Lifepak 12's say either 'normal', 'abnormal' or 'suspected MI', that's it!

  • TomI would remove the interpretation but leave the diagnostics… you know, all those numbers.

  • KH says:

    Our (also UK) LP12s will give that level of interpretation. It's not infrequently wrong, and we're taught to ignore what it says and rely on our own interpretation.

  • Polaris says:

    He's also become hypoxic according to the print out when the rhythm changes.That might be due to under-sensing on the sats monitor if he's under-perfusing. I would give atropine with that bigemy. Would anyone else?

  • Christopher says:

    @Adam: Good call on the bolus+NTG, strangely enough I hadn't considered that. Barring nasty lung sounds, I'm inclined to go with your Rx plan!@Polaris: I agree that the pt is probably hypoxic 2ndary to the profound bradycardic (if those PJCs are not perfusing). However, it may be more appropriate go with pacing and withhold the atropine. ACLS warns that it does a number on the heart in terms of workload (ACLS: "increased heart rate may worsen ischemia or increase the zone of infarction"). In the face of this MI the pt's bradycardia is probably not vagally mediated. That said, if the SaO2 is to believed, I'm with you that we need to intervene.

  • Christopher says:

    I'm going to go ahead and revoke my statement that "the bradycardia is probably not vagally mediated". After chewing on it for a bit, that may be the case after all…I'm also mulling over atropine after a little research found a 1999 study which, "did not uncover any instance in which acute coronary ischemia was intensified or aggravated"[1].I'd also add that I'd also add to my list for pacing the consideration of the possibility of a high degree block forming due to the (assumed) location of occlusion and the presence of PJCs.[1] W.J. Brady, G. Swart, et al. The efficacy of atropine in the treatment of hemodynamically unstable bradycardia and atrioventricular block: prehospital and emergency department considerations. Resuscitation, Vol 41-1, Jun 1999, pp 47-55.

  • Tom B says:

    Gents – I'll be interested in reading the reference provided, but remember that heart rate is the number one determinant of myocardial oxygen demand.If you treat these premature beats (whatever they are) with atropine, realize that you could end up with sinus tachycardia.I honestly think this was a spurious reading due to poor peripheral perfusion.Tom

  • HousePA-C says:

    No atropine…It will definitely worsen the amount of infarcted myocardium. If the patient declines significantly with the rhythm change on the third EKG, consider pacing. A low heart rate in face of a large MI is not a bad thing. Whatever ya do, don’t give the Atropine unless the patient declines significantly.

  • Bren says:

    Who looks at the interpretation anyways!?!?!? I can count the number of correct machine interpretations on on finger!

  • Bren says:

    i’d probably withhold gtn…from experience.. borderline patients don’t like having BP drops! This is one of those patients that I would treat depending on how they looked and not on numbers… cold/pale/sweaty…. atropine….. appearing well…. transport to PCI and solve the problem rather than treat the symptom…

  • HousePA-C says:

    Stay away from atropine, man…

  • Eugene Vezie says:

    Here's my take: Went from ischemia to MI.  Code 3 response to cath lab with STEMI notification
    Treatment includes: O2 15lpm via NRB with cap refill check (don't just assume pulse ox machine is correct)  Large bore IV bolus NS 200cc (dependent on LS)  reasses esp. B/P.  Give ASA 81-365 mg PO chewed.   S/P bolus depending on B/P give nitro to relieve ischemia and decrease damage from MI.  Give Fentanyl for pain- it doesn't affect B/P but pain relief may cause B/P to increase.  NO atropine or pacing!  Please explain why you'd give atropine or pace?  Neither is benign.  Perhaps I'm old-school (been doing this 27 years) but I believe start with easiest, least harmful and work up.

  • Terry says:

    I agree start less invasive and work your way up. Atropine has always been a bad idea in the setting of an MI. As for the monitor interpretation—- I use to say the same thing—-don’t even look at the machines interpretation because it is always wrong. Well with age has come wisdom and if you look back on some obvious MI strips it is usually right. We are now being told that if the machine says ” ACUTE MI” treat it as such. Keeps you out of the Physician Advisors office.

  • Ryan says:

    Giving atropine would be a bad idea.  The heart is already ischemic and increasing the myocardial oxygen requirements would make it worse.  I would bolus with 500 of NS to increase the BP, asa, and morphine…even just a mg or 2 would help.  I'd avoid NTG until I got the BP to around 115 or so.  Oh, and of course O2, and lots of it.  Once BP hits 115 i'd go with SL ntg.  Probably only one dose though.  
     

  • Brian H. says:

    Why hold back on the fluids?  Maximize preload and the Starling curve, in the absence of pulmonary edema.  Two IVs and high flow diesel therapy.   Pacer patches on before it becomes a crisis, but would not start yet.  If you are worried about BP enough to withold NTG, I would also withold morphine and its random anaphylactoid-mediated BP drops.  This fellow needs a hole in the femoral / radial artery.  

  • Mike B says:

    If we don’t get a 12 lead with the monitor say acute mi. We can not take them to a stemi center, even if we see the elevation

  • Walt says:

    I will be the devils advocate here. Shouldn't a STEMI have Non-concave ST Elevation? What about the fact that in the inferior leads  there is no reciprocal change in lead 2?  Lead 3 and aVF look like the beiginning of a LVH strain pattern too.
    Obviously there is some ischemia if he is in a bigeminal rhythm. It looks like a horse so I would treat it as one, but what if it is a zebra?

  • Mike B,

    That's unfortunate, but sometimes the reality of the situation. I suggest working with your medical director to show that Paramedics in your system are capable of diagnosing STEMI's.

  • Walt,

    The pattern of ST-depression in III/aVF reciprocal to the ST-elevation in our anteriolateral leads excludes LVH with strain and is absolutely pathognomonic for STEMI. While I agree the concavity is not classic, the ST-E/T-waves seen could be hyperacute.

  • kong ho says:

    Honestly who relies for diagnosis on the monitor assessment program, relies on the devil.

  • Denise says:

    Repeat 12 lead?

  • Iliyas says:

    Extensive Anteriolateral mi
    Reciprocal depression in inf leads

2 Trackbacks

Leave a Reply

Your email address will not be published. Required fields are marked *